Illinois, 2018

Heavy Snow in Illinois, March 23 to 24, 2018

March 23 to 24, 2018 · NWS ILX · 8 events in 8 counties and zones

Low pressure tracking from the Ozarks eastward into the Ohio River Valley brought a swath of heavy snow to north-central Illinois from the late evening of March 23rd through the afternoon of March 24th. The snow was primarily confined to locations along and north of the I-74 corridor in a narrow band measuring only about 75-80 miles wide.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from the Ozarks eastward into the Ohio River Valley brought a swath of heavy snow to north-central Illinois from the late evening of March 23rd through the afternoon of March 24th. The snow was primarily confined to locations along and north of the I-74 corridor in a narrow band measuring only about 75-80 miles wide. Snow totals within the band ranged from 6 to 11 inches. Further south...a mixture of rain, sleet, and snow occurred just south of I-74, with mainly rain across the remainder of central and southeast Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 23, 8:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 23, 8:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
927 PM CDT Fri Mar 23 2018

.UPDATE...
Issued at 925 PM CDT Fri Mar 23 2018

Initial wave of rain is progressing from SW to NE as expected, as
increasing isentropic lift advances across IL. However, rapid
evaporative cooling on the leading edge has produced a period of
sleet in our NW counties, despite surface temperatures in the mid
to upper 40s. Radar bright band indicates this narrow channel of
sleet, which should continue to shift to the N-NE the rest of the
night. A warm surge aloft later tonight is still indicated in the
high res models, which will push the rain-snow line to our far
northern CWA between 4-7am. The surface low track is still
forecast to track from W Missouri across S IL. That track still
supports a persistent NW to SE band of snowfall across our far
northern counties, aided by dry NE flow to keep wetbulb temps
just below freezing through the precipitating layer in our
warning area and northern advisory area. The strong winds have
already developed, and any snowfall later tonight will get blown
as it falls, creating reduced visibilities. The wet snow should
not drift all that much, but the intensity of snowfall should
quickly overcome the grounds ability to melt the snow, with a
couple inches of snow my sunrise in our far N CWA. Overall, do not
see a need for any changes to the going winter headlines, and
amounts appear on track to this point. Once the rain-snow line
develops, we will get a better handle on how the atmosphere is
responding to the precip development. That will provide some
insight toward any possible snowfall adjustments with the
overnight update.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 237 PM CDT Fri Mar 23 2018

Low pressure center at surface starting to move now and seen in
surface data over western KS. Resultant winter storm is the main
focus for the period through Saturday as the surface low moves
over MO and over extreme IL. Overrunning rain to develop and move
into the region this evening. With cooling due to dry air in place
currently, pcpn will change over to snow over the northern
portions of CWA tonight.

Lift remains significant through the day on Saturday, with
temperatures around freezing over the northern CWA. This will
allow accumulation of significant snow over the north, with 6 inch
plus amounts in the far north sections. Northeast third of Mclean
and northern quarter of Vermilion may approach 6 inch amounts by
the time snow ends, so will have to watch those areas, as kept
advisory in place.

Winds will also increase overnight and remain easterly at mainly
20 gusting to 30 to 35 through day as the low center moves south
of region. Even in the southern sections, afternoon temperatures
in the upper 30s and with the winds it will be a cool and rainy
day. Rainfall amounts through Saturday over southern sections in 1
to 1.5 inch amounts.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 237 PM CDT Fri Mar 23 2018

Upper flow remains southwesterly after this current short wave
moves through. With that, a second wave develops late Sunday and
pushes moisture and associated showers in the southwest flow into
the area Monday, which will continue into early Wed over the
southeast sections, when the front finally moves through. Rainfall
totals with this extended period of showers will range from 1.5 in
the northwest to around 2 in the southeast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Mar 23 2018

VFR conditions will start out the 00z TAF period, but MVFR
conditions will develop overnight as low pressure approaches from
the west, and rain overspreads central IL from SW to NE. As the
air above the ground cools due to evaporative cooling, the rain
will mix with or change to snow and sleet across the northern
terminals along I-74. The change to mixed precip will cause
ceilings and visibilities to lower to IFR by tomorrow morning,
with IFR conditions for much of the day on Saturday, especially
for PIA, BMI and possibly CMI.

The surface low will track from northern KS tonight across
central MO Saturday morning, and eventually across far southern IL
on Saturday.

Precip type will be driven initially by cooling aloft, then a warm
surge above the ground will change snow/sleet back to rain for the
I-74 corridor TAF sites, mainly between 09z/4am and 13z/8am.
Cooling will shift southward Sat afternoon, as the surface low
pulls to the southeast of central Illinois. Ceilings will drop to
IFR as precip becomes mixed or all snow, with visibility IFR as
well. IFR conditions look to continue Sat afternoon through the
end of this TAF period.

East winds will start out 10 to 20kts this evening, with speeds
and gusts increasing through the night as the pressure gradient
tightens with the approach of the low pressure center.
gusts will increase to 25-35 kts at times tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM CDT Saturday for ILZ027-029-
037-038-045-046.

Winter Storm Warning until 7 PM CDT Saturday for ILZ028-030-031.

&&

UPDATE...Shimon
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Shimon
Hazardous weather outlook, Mar 23, 2:03 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Fri Mar 23 2018

ILZ028-030-031-241200-
Marshall-Stark-Woodford-
303 PM CDT Fri Mar 23 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Rain will develop over the area during this evening, and change to
to heavy wet snow later this evening and overnight. Roadways will
become snow covered and hazardous late tonight as temperatures
drop to near the freezing mark.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Heavy wet snow will continue through Saturday afternoon before
ending early Saturday evening. Current indications suggest the
potential for 5 to 8 inches of heavy wet snow to accumulate by
Saturday afternoon with locally higher amounts possible over
northeast parts of Stark and Marshall counties.

Isolated thunderstorms will be possible Monday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. Although
reports of snow accumulations later tonight and into Saturday
would be appreciated.

ILZ027-029-037-038-045-046-241200-
Champaign-Knox-McLean-Peoria-Tazewell-Vermilion-
303 PM CDT Fri Mar 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 PM CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Rain will develop across the area during this evening, and become
mixed with snow and sleet during overnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Rain, snow and sleet will change to wet snow during Saturday
morning and continue through Saturday afternoon. Present
indications suggest accumulations of 2 to 4 inches will be
possible north of I-74, with 1 to 2 inches or less south of I-74.
However, you will not need to travel much further north to get
into the heavy snowfall so keep up with later forecasts and
statements on this approaching storm.

Isolated thunderstorms will be possible overnight Monday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>044-047>057-061>063-066>068-071>073-241200-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-Scott-
Shelby-
303 PM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

For interests along the Illinois River, minor flooding will
persist along the Illinois River from Havana to Beardstown through
this weekend.

Isolated thunderstorms will be possible late this evening or
overnight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated thunderstorms will be possible Saturday morning, mainly
south of Interstate 72. No severe weather is expected.

Isolated thunderstorms will be possible again overnight Monday
through Tuesday.

Minor flooding could develop along the Little Wabash river at Clay
City on Sunday and on the Embarras river at Lawrencville on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Peoria

When
March 23, 10:00 PM CST to March 24, 7:30 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers measured 6 to 9 inches of snow across the northern half of Peoria County from I-74 northward...including 9.0 inches in Peoria and 9.2 inches 2 miles southeast of Dunlap. Numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, Tazewell

When
March 23, 11:00 PM CST to March 24, 8:00 PM CST
Where
Tazewell forecast zone
Property damage
$60,000
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Weather observers measured 6 to 8 inches of snow across the northern half of Tazewell County...including 7.0 inches 1 mile east of Morton and 8.3 inches in Washington. A warehouse roof collapsed under the weight of the wet snow in Washington. In addition, numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, Marshall

When
March 24, 12:30 AM CST to 5:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers measured 6 to 10 inches of snow across Marshall County...with the heaviest amounts focused across the eastern part of the county. Numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, McLean

When
March 24, 12:30 AM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers measured 6 to 10 inches of snow across the northern half of McLean County...including 6.6 inches in Normal and 10.4 inches in Chenoa. Numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, Woodford

When
March 24, 12:30 AM CST to 6:00 PM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers measured 8 to 11 inches of snow across Woodford County...including 10.5 inches in Minonk and 11.1 inches in Eureka. Numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, Stark

When
March 24, 1:00 AM CST to 7:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers measured 7 to 9 inches of snow across Stark County. Numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, Champaign

When
March 24, 1:30 AM CST to 9:00 PM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers measured 6 to 8 inches of snow across the northern half of Champaign County...including 7.0 inches in both Mahomet and Rantoul. Numerous traffic accidents were reported due to snow-covered roads.

Heavy Snow, Vermilion

When
March 24, 3:00 AM CST to 8:00 PM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers measured 6 to 10 inches of snow across the northern two-thirds of Vermilion County...including 9.0 inches in Rossville and 9.8 inches in Danville. Numerous traffic accidents were reported due to snow-covered roads.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746318, 746323, 746315, 746316, 746326, 746320, 746313, 746324.